Formalization of double-word arithmetic, and comments on "Tight and rigorous error bounds for basic building blocks of double-word arithmetic" - Archive ouverte HAL Access content directly
Journal Articles ACM Transactions on Mathematical Software Year : 2022

Formalization of double-word arithmetic, and comments on "Tight and rigorous error bounds for basic building blocks of double-word arithmetic"

Abstract

Recently, a complete set of algorithms for manipulating double-word numbers (some classical, some new) was analyzed [15]. We have formally proven all the theorems given in that paper, using the Coq proof assistant. The formal proof work led us to: i) locate mistakes in some of the original paper proofs (mistakes that, however, do not hinder the validity of the algorithms), ii) significantly improve some error bounds, and iii) generalize some results by showing that they are still valid if we slightly change the rounding mode. The consequence is that the algorithms presented in [15] can be used with high confidence, and that some of them are even more accurate than what was believed before. This illustrates what formal proof can bring to computer arithmetic: beyond mere (yet extremely useful) verification, correction and consolidation of already known results, it can help to find new properties. All our formal proofs are freely available.
Fichier principal
Vignette du fichier
muller-rideau-hal.pdf (550.19 Ko) Télécharger le fichier
Origin : Files produced by the author(s)

Dates and versions

hal-02972245 , version 1 (20-10-2020)
hal-02972245 , version 2 (31-08-2021)

Identifiers

Cite

Jean-Michel Muller, Laurence Rideau. Formalization of double-word arithmetic, and comments on "Tight and rigorous error bounds for basic building blocks of double-word arithmetic". ACM Transactions on Mathematical Software, 2022, 48 (1), pp.1-24. ⟨10.1145/3484514⟩. ⟨hal-02972245v2⟩
607 View
409 Download

Altmetric

Share

Gmail Facebook X LinkedIn More